As you may know, Dilantin is more or less the old “stand by” and is likely to be the first thing that people are put on after suffering a seizure. It’s convenient because it is more predictable than some of the anti-seizure meds out there, is inexpensive, and can be given either by IV or orally. In addition to the side-effects that your doctor mentioned, Dilantin can cause problems with your gums, dizziness, insomnia, headaches, muscle twitching, nausea, contipation, liver damage, anemia, swelling of the lips, among others.
I was on Dilantin for several months prior to my surgery and it caused many of the side effects that I have listed above. The doctor had me going in for blood work every few weeks to make sure the dosage was correct. A few months after my surgery, the neurosurgeon started working me off of Dilantin because 1. He does not like keeping patients on Dilantin for long-term use because of the damage it can cause, and 2. He didn’t think I would need it anymore.
well, I ended up having a GM on Christmas Day 2005 and was put in IV Dilantin in the ER. The stuff caused a chemical burn from the site of the IV all the way to my armpit. My neurosurgeon placed me back on Dilantin, but sent me to meet with an Epileptologist to discuss other options. I went through 3-4 different types (including Depakote) and ultimately ended up on 3,000mg of Keppra. I have been on Keppra now for almost 4 years and have been able to get down to 2,000mg. The Keppra seems every bit as effective as the Dilantin, and while it does have side effects, it is not nearly as bad as Dilantin. I would say that the biggest side effects of Keppra for me are difficulty sleeping and occassional dizziness, but mostly in hot weather. Once in a great while, mostly under stress and/or significant lack of sleep, I deal with Partial Onset Seizures, which the Epileptologist warned me about before I even started Dilantin. He said that Keppra will not stop ALL seizure activity, but it will minimize the seizure once it has begun. For example, if I were to have a GM coming on, it would not fully develop, but it would leave me me feeling pretty lousy for a while. That being said, “lousy” is better than recovering from a GM! But regarding Keppra side effects, I would have to say that the most significant, ongoing side effect is a general “ho-hum” type feeling. It’s not that I don’t care about things, I’m just not in the mood to give a big reaction to it.
In general, Keppra would be my personal suggestion. Depending on your insurance, it can be WAY more expensive, but there is a generic equivalent of Keppra that cam eout not too long ago.